Alert archive / Indiana / Special Weather Statements in 2014
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Aug 1, 2014, 4:01 PM EDT for Tippecanoe County, Indiana. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2014, 4:01 PM EDT (20:01 UTC)
- Expired
- Aug 1, 2014, 4:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
County Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:30 PM EDT | HAIL 0.5 | Purdue University, IN | JUST WEST OF CAMPUS. |
| Aug 1, 4:32 PM EDT | HAIL 0.75 | 2 W West Lafayette, IN | HAIL ACCUMULATING ON THE GROUND |
| Aug 1, 4:45 PM EDT | HAIL 0.5 | West Lafayette, IN | SOME ACCUMULATION OF HAIL... 4 TO 5 INCHES OF WATER STANDING IN PARKING LOT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
615
WWUS83 KIND 012001
SPSIND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
401 PM EDT FRI AUG 1 2014
INZ029-012045-
TIPPECANOE-
401 PM EDT FRI AUG 1 2014
...STRONG THUNDERSTORM ADVISORY FOR CENTRAL TIPPECANOE COUNTY UNTIL
445 PM EDT...
AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF WEST LAFAYETTE...OR 9 MILES
WEST OF LAFAYETTE...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LAFAYETTE...
WEST LAFAYETTE...
SHADELAND...
PURDUE UNIVERSITY...
BATTLE GROUND...
DAYTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4052 8679 4037 8670 4029 8690 4026 8709
4037 8710 4048 8709 4055 8702
TIME...MOT...LOC 2001Z 230DEG 7KT 4037 8703
$$
NIELDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:34 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 1, 2:34 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 234 PM EDT FRI AUG 1 2014 .UPDATE... SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 234 PM EDT FRI AUG 1 2014 AN UPPER LEVEL DISTURBANCE ACROSS NORTHERN ILLINOIS WILL MOVE EAST SOUTHEAST ACROSS OUR REGION TONIGHT AND SATURDAY RESULTING WITH SCATTERED SHOWERS AND THUNDERSTORMS. THIS UPPER DISTURBANCE WILL MOVE ON TO THE EAST SATURDAY NIGHT AND WEAK HIGH PRESSURE WILL BUILD ACROSS OUR REGION SUNDAY AND MONDAY. IN THE LONG TERM...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ONCE AGAIN AS A FRONTAL SYSTEM MOVES SOUTH INTO OUR REGION TUESDAY AND WEDNESDAY AND THEN STALLING NEAR THE OHIO RIVER THURSDAY AND THEN MOVING BACK TO THE NORTH ON FRIDAY. && .NEAR TERM /TONIGHT AND SATURDAY/... ISSUED 234 PM EDT FRI AUG 1 2014 RADAR INDICATED SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHWEST INDIANA AS WELL AS CENTRAL AND NORTHEAST ILLINOIS. THIS IS IN RESPONSE TO AN UPPER LEVEL DISTURBANCE OVER NORTHERN ILLINOIS. MODELS INDICATE THIS UPPER LEVEL DISTURBANCE WILL MOVE EAST SOUTHEAST ACROSS THE NORTHERN AND THE EAST CENTRAL PARTS OF OUR REGION LATER TONIGHT. ONE QUESTION IS HOW MUCH OF THIS CONVECTION WILL CONTINUE AFTER SUNSET AS IT HAS BEEN QUITE DIURNAL LAST FEW DAYS. BOTH THE NAM AND GFS KEEP SOME CONVECTION ACROSS THE NORTHERN AND CENTRAL PARTS OF OUR REGION TONIGHT AS THE UPPER TROUGH SHARPENS UP. IT MAY BE A BIT OVERDONE...BUT NERVELESS WILL KEEP POPS IN CHANCE CATEGORY OVER NORTHERN AND CENTRAL SECTIONS THIS EVENING AND EAST CENTRAL PARTS INTO LATE TONIGHT PER MODELS. IN OTHER AREAS SHOWERS SHOULD DIMINISH LATE TONIGHT. ON SATURDAY EXPECT SCATTERED SHOWERS AND THUNDERSTORMS OVER EASTERN AND CENTRAL SECTIONS AND WIDELY SCATTERED THUNDERSTORMS ELSEWHERE. THERE MAY BE SOME INCREASE WITH DAYTIME HEATING...BUT AT THE SAME TIME THE UPPER DISTURBANCE WILL BE MOVING ON EAST INTO OHIO. IN REGARDS TO TEMPERATURES WENT WITH A MOS BLEND MOST AREAS TONIGHT. WILL KEEP NORTHEAST AREAS AT OR ABOVE 60 WITH MORE CLOUDS THERE LATER TONIGHT. ON SATURDAY PREFER THE COOLER MET TEMPERATURES OVER CENTRAL AND WESTERN AREAS AND WENT WITH A MOS BLEND IN THE EAST. THE MET HAS 74 FOR A HIGH AT MUNCIE...WHILE THE MAV IS 82. MORE CLOUDS IN THE EAST COULD HOLD TEMPERATURES DOWN THERE A LITTLE MORE...BUT 74 SEEMS A BIT TOO COOL. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... ISSUED AT 234 PM EDT FRI AUG 1 2014 SHOWERS WILL QUICKLY END SATURDAY EVENING...FOR NOW WILL CONTINUE SLIGHT CHANCE POPS IN THE EAST SATURDAY EVENING. OTHERWISE...DRY ALL AREAS REST OF THE SHORT TERM AS WEAK HIGH PRESSURE BUILDS ACROSS OUR REGION. A COLD FRONT WILL BE MOVING INTO THE SOUTHERN GREAT LAKES ON MONDAY...BUT IT SHOULD BE STILL FAR ENOUGH TO THE NORTH FOR US TO REMAIN DRY. MODEL SOUNDINGS INDICATE MOSTLY CLEAR CONDITIONS WILL BE THE RULE AS AIR MASS BECOMES A LITTLE DRIER AND HEIGHTS RISE A LITTLE. 850 MB TEMPERATURES WARM UP ONLY ABOUT A DEGREE SUNDAY AND MONDAY AS MODELS KEEP A WEAK THERMAL TROUGH ACROSS OUR REGION. OVERALL A MOS BLEND BLEND ON TEMPERATURES SEEM REASONABLE WITH HIGHS IN THE LOWER TO MIDDLE 80S BOTH DAYS AND LOWS IN THE UPPER 50S TO LOWER 60S. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... ISSUED AT 234 PM EDT FRI AUG 1 2014 AFTER A DRY SPELL ENSEMBLES HINTING AT CENTRAL INDIANA POSSIBLY RETURNING TO A WETTER PATTERN AS HIGH PRESSURE MOVES OFF THE EAST MONDAY/MONDAY NIGHT AND IS REPLACED BY AN UPPER TROUGH THAT WILL SLOWLY SHIFT EASTWARD THROUGH THURSDAY WITH SEVERAL UPPER WAVES MOVING THROUGH THIS FEATURE THAT COULD PRODUCE CHANCES FOR SHOWERS AND THUNDERSTORMS. THERE IS NOT A LOT OF CONSISTENCY AND TIMING TO THIS LATEST SOLUTION SO CONFIDENCE IS LOW...AND THEREFORE LEFT POPS AT LOW END CHANCE MOST TIMES. MODELS HINTING AT A MORE SIGNIFICANT COLD FRONTAL PASSAGE TOWARD THE END OF THE PERIOD BUT TIMING DIFFERS AMONGST THE GUIDANCE. ALLBLEND IS CARRYING SLIGHTLY HIGHER POPS TOWARD THE END OF THE WORK WEEK...WITH 20-30 PERCENT CHANCES LEADING UP TO THURSDAY. TEMPERATURES WILL BE BACK AROUND THE NORMAL RANGE FOR THIS TIME OF YEAR...LOW TO MID 80S HIGHS FOR HIGHS AND LOWS IN THE MID TO UPPER 60S. && .AVIATION /DISCUSSION FOR 011800Z TAF ISSUANCE/... ISSUED AT 108 PM EDT FRI AUG 1 2014 1710Z UPDATE...ADDING A FEW MORE VCSH TO NRN TAF SITES SUCH AS KHUF AND KIND BASED ON RECENT LIGHT POP UP ACTIVITY ON THE RADAR. OTHERWISE NO OTHER CHANGES AT THIS TIME. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT THE SITES THIS AFTERNOON AND TONIGHT...HOWEVER THE PROBABILITIES ARE NOT HIGH ENOUGH IN TIMING/LOCATION TO INCLUDE ANY MENTION EXCEPT VCSH AT KLAF WHICH WILL BE CLOSEST TO THE BEST SHORTWAVE FORCING. AND CURRENT RADAR MOSAIC NOT SHOWING MUCH OF ANY DEVELOPMENT UPSTREAM AS OF THIS HOUR. SHALLOW MVFR GROUND FOG SHOULD ONCE AGAIN OCCUR AT MAINLY THE OUTLYING TERMINALS KHUF/LAF/BMG...WITH PERHAPS SOME 6SM IN BR/HZ AT KIND BETWEEN THE HOURS OF 9-12Z SAT. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...JH LONG TERM....SMF AVIATION...SMF VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSINDIANAPOLIS WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Aug 1, 4:03 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 403 AM EDT FRI AUG 1 2014 INZ021-028>031-035>049-051>057-060>065-067>072-021000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 403 AM EDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: SCATTERED THUNDERSTORMS. HAZARDS: LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...GUSTY WINDS AND HAIL. TIMING: GREATEST CHANCES FOR THUNDERSTORMS WILL EXIST THIS AFTERNOON AND EVENING. DISCUSSION: AN UPPER LEVEL WAVE WILL TRACK INTO THE REGION LATE TODAY AND TONIGHT...BRINGING SCATTERED THUNDERSTORMS TO CENTRAL INDIANA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE SATURDAY...THEN AGAIN BY THE MIDDLE OF NEXT WEEK. STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME...BUT LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAIN ARE POSSIBLE WITH ANY STORM. DISCUSSION: THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY AS THE UPPER LEVEL WAVE MOVES OFF TO THE EAST. DRY WEATHER WILL THEN RETURN INTO EARLY NEXT WEEK AS HIGH PRESSURE PASSES THROUGH THE REGION. UNSETTLED WEATHER IS AGAIN EXPECTED BY MIDWEEK AS A FRONTAL SYSTEM APPROACHES FROM THE NORTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
In the hours before
Special weather statement, Aug 1, 4:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
401 PM EDT FRI AUG 1 2014
INZ029-012045-
TIPPECANOE-
401 PM EDT FRI AUG 1 2014
...STRONG THUNDERSTORM ADVISORY FOR CENTRAL TIPPECANOE COUNTY UNTIL
445 PM EDT...
AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF WEST LAFAYETTE...OR 9 MILES
WEST OF LAFAYETTE...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LAFAYETTE...
WEST LAFAYETTE...
SHADELAND...
PURDUE UNIVERSITY...
BATTLE GROUND...
DAYTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4052 8679 4037 8670 4029 8690 4026 8709
4037 8710 4048 8709 4055 8702
TIME...MOT...LOC 2001Z 230DEG 7KT 4037 8703
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:37 PM EDT | Areal Flood Advisory | IND | Tippecanoe | 3 hr |
| Aug 1, 4:41 PM EDT | Special Weather Statement | IND | Tippecanoe | 64 min |
Nearby
Special Weather Statements in Indiana, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.